Free Resource: https://www.MyToenailBook.com
To Request an appointment with Dr. Schneider: http://referdrschneider.com
In previous videos, I discussed more common conditions involving your toenails. These include ingrown toenails, toenail fungus, and trauma to the toenails. There are less common conditions that are very important to identify. The first condition I'd like to discuss is important because it can masquerade as a persistent infected ingrown toenail or darkness beneath the nail caused by trauma. Although rare, it's possible to get a melanoma developing beneath your toenail. A subungual melanoma, or a melanoma beneath your toenail, accounts for less than 3% of all malignant melanomas. Because it appears to be like a more common toenail condition, it's often misdiagnosed. In my practice, if I treat you for an infected ingrown toenail, but the infection doesn't appear to be resolved after a procedure or the use of antibiotics, I'll biopsy the area to rule out a melanoma. If you have dark spots beneath your toenail, but you don't remember any trauma, I'll want to biopsy the nail bed.
If you have dark spots because of trauma and they're not growing out with the toenail, that's another reason to biopsy the lesion. Other signs of a melanoma are dark bands beneath the toenail that slowly increase in size with time and darkening of the skin around the nail. There also may be splitting of the nail, drainage, and pain. If you are concerned that you had these symptoms, it's essential that you get them checked immediately. I'll remove the nail and biopsy the nail bed. It's better to have peace of mind since a melanoma such as this can be deadly. If not treated.
Another change that you may see in your toenails is clubbing. This is a widened club like appearance to your toenails. Although clubbed nails can be hereditary, it's usually caused by an underlying medical condition. These can include heart disease, lung disease, GI disorders, and cancer. You may notice your nails are wider and rounded, that they have a downward curve, and have the appearance that the toenails are lifting. You also may notice bulging of the tips of the toes. Now clubbed nails are not dangerous in and of themselves. They might be an indication that something is going on medically and I would suggest that you visit with your primary care physician.
The next change in the toenail appearance is pitting. These are small indentations throughout the toenails. These are also possibly hereditary, but they also may be due to an underlying medical condition. Nail pitting can be a sign of eczema and psoriasis. Both are conditions that affect the skin. Since nails are specialized forms of skin, they also have an effect on the toenails. Nail pitting can also be a sign of certain forms of arthritis. These are usually inflammatory forms of arthritis like psoriatic arthritis or reactive arthritis. You don't see nail changes in the more common osteoarthritis.
Finally, there are some changes to the toenails that are caused by medication. The most common medication to affect the appearance of the toenail is chemotherapy. Chemotherapy can cause a number of changes to the nail. It can cause discoloration of the toenails. They can appear bruised with a black, brown, blue, purple, or green color. You may notice ridges forming in the toenails. They also may show pitting similar to what I just described. The nails themselves may become brittle and thin causing them to break easily. They also make them grow more slowly. The nail may lift from the nail bed. This can cause the nail to come off completely, sometimes. If this happens, you should get it checked to make sure that there's no chance of infection. Chemotherapy can also cause ingrown toenails. Again, if you have pain and signs of this happening, you need to get it evaluated right away. You should not ignore the changes of your nails from chemotherapy. That's because chemo also reduces your immune system and increases your risk of infection. We definitely want to make sure that any toenail changes do not cause an infection. It's safe to come to see the podiatrist while undergoing treatment with chemotherapy.